Alert archive / South Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 23, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 6, 2024, 12:32 PM EDT for 5 counties in South Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2024, 12:32 PM EDT (16:32 UTC)
- Expired
- Aug 6, 2024, 3:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, SC, Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 1:42 PM EDT | FLASH FLOOD | 1 Ene Santee, SC | SCDPS reported that Bradford Blvd is washed out near Hwy 6. |
| Aug 6, 3:20 PM EDT | FLASH FLOOD | Orangeburg, SC | Reporter reported abandoned homes along Waring St are being flooded via social media; pictures included. |
| Aug 6, 3:29 PM EDT | FLASH FLOOD | Wilkinson Heights, SC | A SCHP Trooper reported flooded intersection at John C Calhoun Dr and Sprinkle Ave. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
365
WGUS52 KCAE 061632
FFWCAE
SCC017-027-061-075-085-061930-
/O.NEW.KCAE.FF.W.0023.240806T1632Z-240806T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
1232 PM EDT Tue Aug 6 2024
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Southeastern Calhoun County in central South Carolina...
Clarendon County in central South Carolina...
Southeastern Lee County in central South Carolina...
Central Orangeburg County in central South Carolina...
Central Sumter County in central South Carolina...
* Until 330 PM EDT.
* At 1232 PM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 2 and 4 inches
of rain have fallen. Additional rainfall amounts of 1 to 2 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sumter, Orangeburg, Manning, South Sumter, Brookdale, St.
Matthews, Holly Hill, Summerton, Bowman, Elloree, Santee State
Park, Santee Cooper Regional Airport, Poinsett State Park, Alcolu,
Millwood, Mulberry, Claflin College, South Carolina State
University, Orangeburg County Airport and Edisto Gardens.
This includes the following highways...
Interstate 95 between mile markers 85 and 146.
Interstate 26 between mile markers 140 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Be aware of your surroundings and do not drive on flooded roads.
Report any flooding directly to the Columbia National Weather
Service at 803 234 4115 when it is safe to do so. You can also send
reports by Facebook or Twitter to NWSColumbia or by e-mail at
NWS.Columbia@noaa.gov.
&&
LAT...LON 3327 8030 3326 8043 3328 8048 3333 8050
3328 8061 3332 8086 3356 8105 3374 8062
3413 8013 3399 7989 3395 7997 3389 7995
3388 7988 3377 8000 3372 7998 3350 8010
3349 8015 3345 8015 3345 8022 3330 8025
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
LVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 5:25 AM EDT, 7 hours 7 minutes earlier.
Area forecast discussion, Aug 6, 5:25 AM EDT, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
525 AM EDT Tue Aug 6 2024
.SYNOPSIS...
Tropical Storm Debby will continue slowly crossing the region
through Thursday night then begin moving away from the area.
Confidence remains high for potential heavy rainfall and
flooding over the next several days. Drier air should finally
move into the region by the weekend leading to lowering rain
chances.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Heavy rain and flooding potential remain the highest concern
- Flood Watch remains in effect for portions of the SC Midlands
and CSRA.
- Highest rainfall amounts through tonight will again be over
along and south of I-20.
At 2 AM EDT, Tropical Storm Debby was about 25 miles W of
Brunswick, GA with max sustained winds of 45 mph, moving toward
the NE at 7 mph. The slow northeastward movement is expected to
continue through tonight with the storm center being offshore of
Savannah, GA.
Tropical Storm Debby continues to slowly move through
southeastern GA and will move offshore into the Atlantic later
today. As Debby moves offshore it will begin to slowly
strengthen while it slowly moves northeastward however the main
focus for the forecast area remains solidly on rainfall and
flooding. This will keep a moisture plume across the area
through the period with heavy rain expected at times, mainly
along and south of I-20. Currently on satellite imagery are two
convective bands pushing onshore with one in the Charleston area
and the other near Myrtle Beach. As these bands move further
onshore this morning expect rain intensity to increase over the
eastern Midlands and southern CSRA with locally heavy rain
possible. Through the afternoon expect the rain intensity to
continue slowly increasing as the moisture plume remains focused
on the SC Coast while Debby makes little progress
northeastward. The scenario will show little change tonight as
Debby continues inching northeastward while the moisture
continues streaming into the area. Rainfall totals today and
tonight will again have a tight gradient from west to east with
and inch or less in the far western Midlands and northern CSRA
to 1-3 inches in the central Midlands and CSRA and 4-6 inches in
the eastern Midlands. With the nearly saturated soils across
much of the central and eastern portions of the forecast area
and the expected rainfall WPC has kept the central Midlands and
CSRA in a moderate risk of excessive rainfall with the eastern
portions in a high risk. As such the flood watch remains in
effect and had been expanded to include Chesterfield County.
With the convective bands pushing onshore there is also the
potential for severe thunderstorms and possible tornadoes. The
area is under a SPC marginal risk of severe weather with a
slight risk along and east of I-95 with the main threat being an
isolated tornado. Winds also remain in focus however are not
expected to be impactful. Sustained winds in the along and south
of I-20 will generally be around 15 mph with gusts around 25 mph
and a few in the far eastern Midlands up to 30 mph with lower
speeds in the western Midlands and northern CSRA.
With the rain and overcast skies blanketing the area today and
tonight high temperatures in the upper 70s with lows tonight in
the lower 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Key Message(s):
- Potential for life threatening flash flooding continues
Wednesday through Thursday
- Portions of the area are in a rare High Risk on both Wednesday
and Thursday for excessive rainfall
- A Flood Watch is in effect through Thursday evening
Updates: There has been some subtle shifts in the track forecast for
Debby in the guidance over the couple of model suites; EC and some
of the hi-res members are now favoring a slightly further west track
but the GFS and HWRF solutions still remain the extreme outlier with
their westerly track. Generally, the forecast remains on track with
regardless through the short term period with only some slight
increases in precip along I-20.
Forecast and Impacts: Widespread heavy rainfall likely throughout
much of the short term period with life threatening flash flooding
possible in portions of the eastern half of our forecast area. The
combination of deep tropical moisture of PWAT's over 2.5" and
an extremely slow moving system will yield rainfall totals of
generally 3-5" from Wednesday morning through Thursday in the
central Midlands, and 4-6" with locally near 12" probable in the
eastern Midlands; the EC and some hi-res guidance develop an
extremely strong moisture convergence boundary directly over
the Midlands early Thursday with PWAT's climbing to over 3".
While this will likely not come to fruition exactly, this
highlights the high end potential generally between I-95 and
I-20. From a timing perspective, we may see a bit of lull early
Wednesday as Debby reaches its furthest point offshore, before
rain coverage and intensity ramps back up in the afternoon. It
appears that the heaviest precip will likely fall early Thursday
into Thursday afternoon. WPC has continued their high risk
across the eastern half of the area on both Wednesday and
Thursday, with moderate risk extending further west into the
Midlands. It be should be noted the rarity of such a situation
with portions of our in area in Moderate and High Risks for
three consecutive days. While life threatening flash flooding
across the I-20, and especially the I-95 corridor is the primary
threat, will we have low end tornado threat throughout much of
Thursday across the eastern and half of the forecast area.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Key Message(s):
- Debby will lift north on Friday with steadily improving
conditions, but river flooding will remain an issue in the
eastern Midlands.
As is typical behind an exiting tropical system, drier air with
PWAT's below average will wrap in behind Debby by Friday and
especially into Saturday. The exact timing is still somewhat
unclear as to when exactly Debby will accelerate north, but
even the slowest model solutions pull it north by Friday
afternoon. Otherwise, fairly calm and near average weather
expected as we move into next week.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Restrictions expected to dominate the period.
Tropical Storm Debby continues to slowly move through
southeastern GA and will move into the Atlantic today. This
will keep a plume of moisture focused on the area with
rain...heavy at times...over the terminals. This will keep cigs
mainly IFR with MVFR vsbys through the period. Winds through the
period will be northeasterly to easterly with sustained speeds
around 15 knots and gusts around 25 knots.
EXTENDED AVIATION OUTLOOK...Low ceilings, reduced visibility and
rain, heavy at times, are expected to continue through at least
Thursday. Gusty winds may be possible through Wednesday night
as Debby moves through the region.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Thursday evening for SCZ022-027>031-035-
037-038-041-135>137.
GA...Flood Watch through Thursday evening for GAZ063>065-077.
&&In the hours before
Local storm report, Aug 6, 11:16 AM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1116 AM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Tstm Wnd Dmg 3 ENE Brookdale 33.53N 80.78W
08/06/2024 Orangeburg SC Dept of Highways
SCDPS reports a tree down over Till Rd near
the intersection of Cameron Rd due to a
thunderstorm embedded in Tropical Storm
Debby.
&&
BCLocal storm report, Aug 6, 11:44 AM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1144 AM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM Non-Tstm Wnd Dmg 4 N Munnerlyn 33.02N 81.98W
08/06/2024 Burke GA Emergency Mngr
Several trees reported down across mainly
southern Burke County. Locations include:
Porter Carswell Rd 2 miles south of Herndon
Rd, intersection of Herndon Rd and DiLane
Plantation, intersection of Hwy 56 S and
Burton St, intersection of Bethlehem Church
Rd and Millhaven Rd, intersection of Steiner
Place Rd, and Hwy 56 S, 200 block of McManus
Rd, Murray Hill Rd near Hwy 24 S,
intersection of Tobias and Fitzgerald Rd,
and intersection Hwy 25 S and Wilson Drake
Rd.
1044 AM Non-Tstm Wnd Dmg Sardis 32.97N 81.76W
08/06/2024 Burke GA Emergency Mngr
Burke County Emergency Manager reported that
a tree portion broke and fell on home and
penetrated the roof in Sardis off Zeigler
Cir on Doris Ln. No injuries reported.
&&Local storm report, Aug 6, 11:45 AM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1145 AM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Flood Midville 32.82N 82.23W
08/06/2024 Burke GA Emergency Mngr
Burke County Emergency Manager reported a
couple of flooded roadways in Midville, GA;
one at Cemetery St and another at Trout St.
Both roads were closed.
&&Local storm report, Aug 6, 12:32 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1232 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Flash Flood 1 WSW Orangeburg 33.49N 80.88W
08/06/2024 Orangeburg SC Local Official
City of Orangeburg has closed portions of
Riverside Drive due to flash flooding.
&&
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:34 AM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell, Clarendon, Orangeburg | 4 hr |
| Aug 6, 7:13 AM EDT | Flash Flood Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 5 hr |
| Aug 6, 8:20 AM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 59 hr |
| Aug 6, 8:20 AM EDT | River Flood Warning | CAE | Calhoun, Richland | 3 days |
| Aug 6, 9:59 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 33 min |
| Aug 6, 3:29 PM EDT | Flash Flood Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 5 hr |
| Aug 6, 4:52 PM EDT | Flash Flood Warning | CAE | Calhoun, Lexington, Richland | 4 hr |
| Aug 6, 5:26 PM EDT | Flash Flood Warning | CAE | Fairfield, Kershaw, Richland | 2 hr |
| Aug 6, 6:20 PM EDT | River Flood Warning | CAE | Chesterfield, Marlboro | 5 days |
| Aug 6, 6:20 PM EDT | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 21 days |
| Aug 6, 6:20 PM EDT | River Flood Warning | CAE | Kershaw | 5 days |
| Aug 6, 6:54 PM EDT | Flash Flood Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more | 6 hr |
Nearby
Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.